Aa
A
A
A
Close
Multiple Sclerosis Community
9.16k Members
233622 tn?1279338505

Lexapro??

My doctor called back today and decided to put me on Lexapro rather than Cymbalta.  It sounds like it will be a better fit for me because of my anxiety/panic attack problems.

Anyone on or been on Lexapro?


LA
10 Responses
230625 tn?1216764664
I asked for something other than Xanax last August and my doc put me on Lexapro.   I'm on a low dosage (10 mg).   I take it for anxiety/panic attacks.

I am now in the process of tapering off of it.  In spite of increased exercise and no change in diet, I have put on a large amount of extra weight (that I never needed in the first place :-(  ).    My stomach has also been starting to bother me within the last couple of months as well.  Also, I tend to take ibuprophen quite a bit for arthritis and you aren't supposed to take ibu when you're on Lexapro.  My neuro said it would be ok though.

I can't entirely say my problems are due to the Lex (my hormones and TSH was checked and they're normal), but I want to pull off of it to see if I find any difference.

I had mentioned getting off of it at my last neuro appt.  He asked if I still needed it then said I should stay on it.  That was before the weight gain/stomach issues.

I have a close friend that is on it and has no side effects whatsoever from it.  Other than the weight/stomach stuff, I have never had a problem with it.   If it wasn't for that, I'd still be sticking with it.  It is supposed to have the least side-effects, at least that is what I was told.

If I find that I'm still having those problems after being off of it for awhile, I may go back on it.

One thing I noted while being on it, on a couple of occasions, I had sudden anxiety/panic (over my child being injured).  I felt an intense burning over my whole body.  I have never had my body react in that way when anxious.  I am assuming it's the med.  Once the anxiety subsided, everything was fine.    

It really does help with my anxiety though.  I was also told I could take the Xanax with Lexapro if I needed, but I never did.

What dosage is your doc putting you on?

Good luck and I hope it works for you.
Pat :)
195469 tn?1388326488
I am on Lexapro.  I just went back on it after being off of it for 4 years.  I used to take it for years.  I have not had any side-effects from it and no weight gain.  Lexapro is not only an anti-depressant but also has a component in it that helps with anxiety.

I have found it to be a good drug and when I wanted to go off ot it, it was easy.  I think you will do just fine.  It does have the least side-effects it seems that alot of other anti-depressants.

Best Wishes,
Heather  
233622 tn?1279338505
Thanks Heather and Pat.  I am not sure on the dose yet.  I have not picked it up from the pharmacy.

I certainly do NOT need to gain more weight.  I have already packed on 15 pounds since February.  No excuse for that except the tail spin the diagnosis and medications have sent me in.

Oh, I do use Advil.  I really can not use it with Lexarpo?  Tylenol really does not help me with joint pain.  

I hate feeling like a pharmacy....but I am starting to feel that way. ; (

Thanks for your help.  I have had ugly times with panic attacks.  Severe enough to keep me at home at times.  I also struggle with OCD at times.  

I have learned to work my life around my anxiety and panic problems.  My mom has problems with panic and anxiety and so does my 22 year old daughter.  Both are already on medications.  

I am tired of trying to deal with it on my own.  It is taking all I have to deal with MS.

Thanks!

LA
230625 tn?1216764664
This is what is said about Lexapro in the literature:

"Bleeding problems: Lexapro may cause bleeding problems, especially if taken with aspirin, NSAIDs (nonsteroidal anti-inflammatory drugs, such as ibuprofen and naproxen), or other drugs that affect bleeding."

I mentioned it to my neuro when I started taking it.  He was unaware of this, looked it up in the PDR, and said go ahead and take it but watch for signs of internal bleeding (bloody stools).   I'm like you, Tylenol does nothing for my arthritis pain and headaches.

As far as the weight gain, the literature says that it is uncommon, but I've found a bunch of people online that have had the weight gain.  I cannot find anything else that would have caused mine.  I can't definitely say it's the Lex, but I can find no other cause at this point.

It did help me quite well with the anxiety.  Like I mentioned, if it weren't for the weight stuff and stomachaches, I would still be continuing on it.     I can understand where you're coming from.  After hearing "possible MS" from my neuro, I definitely needed something more long term than the Xanax he had given me.

Take care and good luck!   Pat :)
233622 tn?1279338505
Thanks Pat,
Did it increase your appetite?  Or did you just gain extra weight?  

LA
230625 tn?1216764664
It didn't seem to increase my appetite.  I'm status quo in that respect.  I have no change in my diet, although I could eat healthier.

It's like I just bloated up.   Some weeks I'd gain 4 pounds.  Then sit stable for a bit, then gain another 2-4 pounds in a week.

Last weekend my DD had a soccer tournament.  I sat out in the heat and sweated like a pig for a few hours.  Didn't eat much and was running around like crazy.  Weighed myself the next morning figuring I had to have lsweat off a pound or two and I gained 2 pounds!!!  That was in one day.

Altogether, I've gained about 25-30 pounds since I started last August.  I have mentioned it to my Rheumy and PCP.  Rheumy ignored it, but my PCP tested my hormones (normal) and tested my TSH again (I had it tested 2 previous times within the last year).  Haven't gotten my TSH results back yet, but the other 2 times it was normal, so I'm expecting no change.

Pat
233622 tn?1279338505
Ugh....it sounds like it changes your metabalism almost.  That is awful.  Well, I'll have to give it a try and see.  

Maybe, if I am lucky, I will be like Heather and not have any problems with it.  :-)



LA
427279 tn?1210923421
i was on lexapro and i gained a lot of weight ...i hate to hear your starting it again heather.....my daughter was even on it and gained a lot...so please take care on ity...deb
450140 tn?1317950904
I was on Lexapro and was changed to Cymbalta. I did not realize the weight gain came along wtih Lex. I have gained so much weight since Jan. Maybe it will slack off if it was the Lex.

Beth
233622 tn?1279338505
This can't be good.  I have high blood pressure and when my weight goes up so does my BP.  :(


Well, I'll know if I blow up into a ballon. I feel like a beached whale right now as it is.

LA
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease